Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

April 12, 2010Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2010, 8:10 AM CDT for Buena Vista County, Clay County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2010, 8:10 AM CDT (13:10 UTC)
Expired
Apr 12, 2010, 8:45 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:20 AM CDTHAIL 0.754 S Linn Grove, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WUUS53 KFSD 121310
SVRFSD
IAC021-041-121345-
/O.NEW.KFSD.SV.W.0005.100412T1310Z-100412T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 AM CDT MON APR 12 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
  CENTRAL CLAY COUNTY IN NORTHWEST IOWA...

* UNTIL 845 AM CDT

* AT 810 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF LINN GROVE...OR
  13 MILES NORTH OF STORM LAKE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIOUX RAPIDS AROUND 830 AM CDT...
  MARATHON AND WEBB AROUND 845 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
REMBRANDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4302 9497 4283 9492 4277 9528 4285 9532
TIME...MOT...LOC 1310Z 250DEG 19KT 4282 9527
WIND...HAIL <58MPH 1.00IN

$$

CJ
2 follow-up statements
713 
WWUS53 KFSD 121327
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 AM CDT MON APR 12 2010

IAC021-041-121345-
/O.CON.KFSD.SV.W.0005.000000T0000Z-100412T1345Z/
CLAY IA-BUENA VISTA IA-
827 AM CDT MON APR 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES UNTIL 845 AM CDT...

AT 827 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR SIOUX RAPIDS...OR 14 MILES NORTH OF STORM
LAKE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON AND WEBB AROUND 845 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4280 9522 4288 9524 4302 9497 4283 9492
TIME...MOT...LOC 1327Z 250DEG 19KT 4285 9515
WIND...HAIL <58MPH 1.00IN

$$

CJ
252 
WWUS53 KFSD 121343
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT MON APR 12 2010

IAC021-041-121353-
/O.EXP.KFSD.SV.W.0005.000000T0000Z-100412T1345Z/
CLAY IA-BUENA VISTA IA-
843 AM CDT MON APR 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA AND
SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 845 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4280 9522 4288 9524 4302 9497 4283 9492
TIME...MOT...LOC 1343Z 250DEG 19KT 4288 9504

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:37 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 12, 3:37 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT MON APR 12 2010

.DISCUSSION...
STRONG MOISTURE RETURN SPARKING A FEW THUNDERSTORMS OVER THE
SOUTHEASTERN PART OF THE CWA...BUT WITH ONLY MINOR
INSTABILITY...LIFTED INDICES AROUND -2 TO -3 C AND CAPE VALUES FROM
ABOUT 850-900MB RUNNING ABOUT 300-500 J/KG NOT EXPECTING ANYTHING
MORE THAN SMALL HAIL FROM THESE STORMS. A COUPLE HAILSTONES COULD
SNEAK UP CLOSE TO THE SIZE OF A QUARTER BUT SHOULD BE FEW AND FAR
BETWEEN. THIS INSTABILITY/MOISTURE ADVECTION CONTINUES THROUGH MUCH
OF THE DAY TODAY SO THERE MAY BE SCATTERED
THUNDERSTORMS...ESPECIALLY NORTH OF I90 AFTER ABOUT 15Z INTO THE
EARLY EVENING. CAPE AND LIFTED INDEX VALUES DO BECOME A LITTLE MORE
SUPPORTIVE OF SEVERE WEATHER...ABOUT -6 TO -7 C AND 1000-1500 J/KG.
WHAT COULD BEGIN TO WORK AGAINST THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON INTO THE EVENING WILL BE DECREASING UPPER LEVEL SUPPORT.
BY TONIGHT...THE SFC WARM FRONT LIKELY TO BE AROUND HIGHWAY 81 OR 14
WITH THE 925MB FRONT IN NORTHEAST SD. AT THE SAME TIME...STRONG
UPPER LEVEL RIDGING DEVELOPS SO ANY ACTIVITY THAT COULD GO ALONG
THESE BOUNDARIES LIKELY TO BE SUPPRESSED BY LACK OF UPPER LEVEL
SUPPORT.

THE CHANCE FOR THUNDERSTORMS ALSO LOOKING A LITTLE STRAINED ON
TUESDAY AS THE UPPER LEVEL WAVE IS WELL TO THE WEST AND THE CWA IS
DEEP INTO THE WARM SECTOR WITH LITTLE TO FOCUS ACTIVITY. AS THE MAIN
WAVE EJECTS IT LOOKS LIKE A LINE OF THUNDERSTORMS WILL DEVELOP IN
CENTRAL SD AHEAD OF THE INCOMING COLD FRONT. WILL KEEP A 20-30 POP
GOING WEST OF THE JAMES FOR THE AFTERNOON THEN SWING THROUGH AN AREA
OF 40 TO 60 POPS ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING
AS THE WAVE AND FRONT SHIFT EASTWARD. THE MAIN CRUX OF THE UPPER
LEVEL SUPPORT DOES MOVE NORTHEAST HOWEVER...SO THE COVERAGE OF
THUNDERSTORMS WILL LIKELY DECREASE THROUGH THE NIGHT.

AS FOR TEMPERATURES...MUCH ABOVE NORMAL CONDITIONS THE NEXT FEW DAYS
AS WARM AND STRONG SOUTHERLY FLOW BECOMES ESTABLISHED TODAY. HIGHS
LIKELY IN THE MID TO UPPER 70S BOTH TODAY AND TUESDAY. TUESDAY LOOKS
TO BE THE WINDIEST OF THE NEXT SEVERAL DAYS AND EXPECT AT SOME POINT
IN TIME A WIND ADVISORY WILL BE NEEDED. BEHIND THE WEAK COLD FRONT
HIGHS STILL EXPECTED TO REMAIN ABOVE NORMAL...WITH HIGHS IN THE 60S
TO LOWER 70S.

&&

.AVIATION...
WARM FRONT WILL PUSH ACROSS THE AREA THIS MORNING...SPARKING
SCATTERED SHOWERS AND THUNDERSTORMS. SMALL HAIL EXPECTED WITH SOME
STORMS...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BEST
CHANCES FOR THUNDERSTORMS TO REMAIN ALONG AND N OF THE SFC WARM
FRONT...WHICH WILL BE OVER NE SD AND CNTRL MN BY THIS AFTERNOON. SFC
WINDS FROM 130 TO 170 DEGREES AND INCREASING TO 15 TO 25 KTS THIS
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 12, 4:26 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT MON APR 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY EAST OF INTERSTATE 29. A FEW STORMS COULD
PRODUCE HALF INCH HAIL AS WELL AS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN CENTRAL SOUTH DAKOTA
TUESDAY AFTERNOON...THEN SPREAD EAST AT NIGHT. AS THE STORMS
DEVELOP A FEW COULD BECOME SEVERE...MAINLY FROM THE JAMES VALLEY
WEST...WITH WINDS GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 12, 7:40 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             4 SE EDGERTON           43.83N 96.07W
04/12/2010  M1.00 INCH       ROCK               MN   PUBLIC

            HAIL COVERED THE GROUND.

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 10:48 AM CDTSevere Thunderstorm WarningFSDCherokee27 min
Apr 12, 11:13 AM CDTSevere Thunderstorm WarningFSDCherokee21 min
Apr 12, 12:32 PM CDTRiver Flood WarningFSDClay, Dickinson22 hr
Apr 12, 12:54 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay36 min
Apr 12, 1:26 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay34 min
Apr 12, 1:54 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay21 min
Apr 12, 2:16 PM CDTRiver Flood WarningFSDBuena Vista20 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.